Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2009, Article ID 957475, 15 pages
http://dx.doi.org/10.1155/2009/957475
Research Article

Existence and Exponential Stability of Periodic Solution for a Class of Generalized Neural Networks with Arbitrary Delays

1Department of Mathematics, Zhaotong Teacher's College, Zhaotong, Yunnan 657000, China
2Department of Mathematics, Yunnan University, Kunming, Yunnan 650091, China

Received 4 August 2009; Accepted 1 December 2009

Academic Editor: Jean Mawhin

Copyright © 2009 Yimin Zhang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

By the continuation theorem of coincidence degree and -matrix theory, we obtain some sufficient conditions for the existence and exponential stability of periodic solutions for a class of generalized neural networks with arbitrary delays, which are milder and less restrictive than those of previous known criteria. Moreover our results generalize and improve many existing ones.

1. Introduction

Consider the following generalized neural networks with arbitrary delays:

where ,,   , , ,    is defined by = , , and is a subset of .

System (1.1) contains many neural networks, for examples, the higher-order Cohen-Grossberg type neural networks with delays (see [1])

the Cohen-Grossberg neural networks with bounded and unbounded delays (see [2])

the Cohen-Grossberg neural networks with time-varying delays (see [3])

the celluar neural networks (see [4, Page 193]):

and so on.

Since the model of Cohen-Grossberg neural networks was first introduced by Cohen and Grossberg in [5], the dynamical characteristics (including stable, unstable, and periodic oscillatory) of Cohen-Grossberg neural networks have been widely investigated for the sake of theoretical interest as well as application considerations. Many good results have already been obtained by some authors in [615] and the references cited therein. Moreover, the existing results are based on the assumption that demanding either the activation functions, the behaved functions, or delays is bounded in the above-mentioned literature. However, to the best of our knowledge, few authors have discussed the existence and exponential stability of periodic solutions of (1.1). In this paper, by using the continuation theorem of coincidence degree and -matrix theory, we study model (1.1), and get some sufficient conditions for the existence and exponential stability of the periodic solution of system (1.1); our results generalize and improve many existing ones.

Let be two matrices, be two vectors. For convenience, we introduce the following notations.

(i) means that each element is nonnegative (positive) respectively,(ii) means ,(iii) means each element ,(iv) means ,(v).

For continuous -periodic function , we denote is the family of continuous functions from to . Clearly, it is a Banach space with the norm , where . The initial conditions of system (1.1) are of the form

where . For , let

Throughout this paper, we assume the following:

() For and are -periodic for their first arguments, respectively, that is, so , for all .() There exists a positive diagonal matrix such that , for all .() There is a positive diagonal matrix such that , and or for all () There exist a nonnegative matrix and a nonnegative vector such that , for all , where .

2. Preliminaries

In this section, we first introduce some definitions and lemmas which play an important role in the proof of our main results in this paper.

Definition 2.1. Let be an -periodic solution of system (1.1) with initial value , if there exist two constants and such that for every solution of system (1.1) with initial value (1.6), Then is said to be globally exponential stable.

Definition 2.2. A real matrix is said to be an -matrix if , and .

Lemma 2.3 (see [15, 16]). Assume that is an -matrix and , then .

Lemma 2.4 (see [15, 16]). Let with , then the following statements are equivalent.(i) is an -matrix.(ii)There exists a positive vector such that .(iii)There exists a positive vector such that .

Lemma 2.5 (see [15, 16]). Let be an matrix and , then , where denotes the identity matrix of size , so is an -matrix.

Now we introduce Mawhin's continuation theorem which will be fundamental in this paper.

Lemma 2.6 (see [17]). Let and be two Banach spaces and a Fredholm mapping of index zero. Assume that is an open bounded set and is a continuous operator which is -compact on . Then has at least one solution in , if the following conditions are satisfied:(1), for all ,(2), for all ,(3).

Let

with the norm defined by , where . Clearly, and are two Banach spaces. Let , we define the linear operator as

and the operators as

It is not difficult to show that and are continuous projectors and the following conditions are satisfied:

Thus, the mapping is a Fredholm mapping of index zero and the isomorphism is the identity operator; the generalized inverse (of exists, which has the form

Therefore

3. Existence of Periodic Solutions

In this section, we shall use Lemma 2.6 to study the existence of at least one periodic solution of system (1.1).

Theorem 3.1. Let ()–() hold. Moveover, suppose that () is a -matrix, where the matrix .then (i)system (1.1) has at least one -periodic solution;(ii)there exists a nonnegative constant such that for all -periodic solution of system (1.1),

Proof. Clearly, and are continuous functions and for every bounded subset , and are bounded. By using the Arzela-Ascoli theorem, and are compact, therefore is -compact on . Consider the following operator equation: That is, or Assume that is a solution of (3.3) for some . Then, for any are all continuous -periodic functions, and there exist , such that from (), we have It follows from () that Thus we denote the vector , where . It follows from (3.7) that Since , and application of Lemma 2.3 yields where satisfies the equation , that is, .
Take It is easy to see that satisfies condition () in Lemma 2.6.
For all , is a constant vector in and there exists some such that , we claim that We firstly claim that (1)if , then ,(2)if , then .
We only prove (1), since the proof of (2) is similar. If , we have Therefore Thus (3.11) is valid.
Next, we define continuous functions , by respectively. If , from (i) we have If , from () we can get Using the homotopy invariance theorem, we obtain if , or if , To summarize, satisfies all the conditions of Lemma 2.6. This completes the proof of (i).
For all -periodic solution of system (1.1), from (3.3)–(3.7) we have where , Notes , thus , for all . This completes the proof of (ii).

From the proof of Theorem 3.1, we can easily obtain the following corollary.

Corollary 3.2. Suppose that ()–() hold, and in , then system (1.1) has only one -periodic solution .

Some special cases of Theorem 3.1 are in what follows.

Corollary 3.3. Equation (1.3) has at least one -periodic solution, if the following conditions are satisfied.() For are continuous -periodic () functions.() For , are positive, and there exist such that .() For there exist such that () For there exist such that ().

Proof. It is clear that Thus where . Therefore, by using Lemma 2.5 and Theorem 3.1, we know that (1.3) has an -periodic solution. The proof is complete.

Remark 3.4. For [1, Equation ()], are continuous differentiable -periodic solutions and , this implies that are constant functions, thus . It is not difficult to verify that all of conditions of Corollary 3.3 are satisfied under the conditions of [1, Theorem 1] moreover the other requirements of [1, Theorem 1] are more restrictive than ours. Therefore, Corollary 3.3 improves the corresponding result obtained in [1].

Corollary 3.5. If the following conditions are satisfied:() for are continuous -periodic () functions, are continuous functions on , and are -periodic for their first arguments, respectively,() for there exist positive constants such that , for all ,() for there exist positive constants such that , for all ,() there exist nonnegative constants such that () the delay kernels satisfy (), where then (1.3) has at least one -periodic solution.

Remark 3.6. In [2, Theorem 3.1], the activation functions are required to be Lipschitzian, which implies that condition in Corollary 3.5 holds. Therefore, Corollary 3.5 improves Theorem 3. In 2.

Corollary 3.7. Assume that the following conditions are satisfied: () are continuous -periodic () functions, are continuous functions on , and are periodic in the first variable,() there exist positive constants such that () there exist positive constants such that () There exist nonnegative constants such that (), where and .Then (1.4) has at least one -periodic solution.

Remark 3.8. In [3, Theorem 3.1], the activation functions are Lipschitzian (which also implies that condition in Corollary 3.7 holds) and the behaved functions are required to satisfy that there exist positive constants such that for all , which are more restrictive than that of Corollary 3.7.

Corollary 3.9. Assume that the following conditions are satisfied () For are continuous -periodic solution functions.() For are continuous functions and there exist nonnegative constants such that () and ,then (1.5) has at least one -periodic solution.

The proofs of Corollaries 3.53.9 are the same as that of Corollary 3.3.

4. Uniqueness and Exponential Stability of Periodic Solution

In this section, we establish some results for the uniqueness and exponential stability of the -periodic solution of (1.1).

Theorem 4.1. Assume that is a bounded subset of , and ()–() and hold. Suppose also the following conditions are satisfied.There exists a nonnegative matrix such that where , .(), are Lipschitzian with Lipschitz constants , and there exist such that () For all , there exist positive constants such that () For , set , and assume that is an -matrix, where , and

Proof. Obviously, implies , since ()–() hold, it follows from Theorem 3.1 that system (1.1) has at least one -periodic solution with the initial value . Let be an arbitrary solution of system (1.1) with the initial value (1.6), set . Then for Thus, for , for and Lemma 2.4, there exist a positive constant and a positive constant vector such that . Hence where . Moreover for all , Since, is a bounded subset of , we can choose a positive constant , such that and also can choose a positive constant such that Set, for all , for all , It follows from (4.11) and (4.13) that Thus where , from (4.12) and (4.13), we can get We claim that Suppose that it is not true, then there exits some and such that Thus It follows from (4.8), (4.15), and (4.18) that which contradicts to (4.19), thus (4.17) holds. Set and , from (4.17), we have where . This completes the proof of Theorem 4.1.

5. Conclusion

In this paper, a class of generalized neural networks with arbitrary delays have been studied. Some sufficient conditions for the existence and exponential stability of the periodic solutions have been established. These obtained results are new and they improve and complement previously known results.

Acknowledgment

This work is supported by the National Natural Sciences Foundation of China under Grant 10971183.

References

  1. F. Ren and J. Cao, “Periodic solutions for a class of higher-order Cohen-Grossberg type neural networks with delays,” Computers & Mathematics with Applications, vol. 54, no. 6, pp. 826–839, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. F. Zhang, B. Liu, and L. Huang, “Existence and exponential stability of periodic solutions for a class of Cohen-Grossberg neural networks with bounded and unbounded delays,” Computers & Mathematics with Applications, vol. 53, no. 9, pp. 1325–1338, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. B. Liu and L. Huang, “Existence and exponential stability of periodic solutions for a class of Cohen-Grossberg neural networks with time-varying delays,” Chaos, Solitons & Fractals, vol. 32, no. 2, pp. 617–627, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. H. Hong and M. Li, Dynamics in Celler Neural Network, Academic Press, Beijing, China, 2007.
  5. M. A. Cohen and S. Grossberg, “Absolute stability of global pattern formation and parallel memory storage by competitive neural networks,” IEEE Transactions on Systems, Man, and Cybernetics, vol. 13, no. 5, pp. 815–826, 1983. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. K. Gopalsamy and X. Z. He, “Delay-independent stability in bidirection associative memory networks,” IEEE Transactions on Neural Networks, vol. 5, pp. 998–1002, 1994. View at Publisher · View at Google Scholar
  7. T. Chen and L. Rong, “Delay-independent stability analysis of Cohen-Grossberg neural networks,” Physics Letters A, vol. 317, no. 5-6, pp. 436–449, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. Y. Li, “Existence and stability of periodic solutions for Cohen-Grossberg neural networks with multiple delays,” Chaos, Solitons & Fractals, vol. 20, no. 3, pp. 459–466, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. X. Liao, C. Li, and K.-W. Wong, “Criteria for exponential stability of Cohen-Grossberg neural networks,” Neural Networks, vol. 17, no. 10, pp. 1401–1414, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  10. Z. Yuan, L. Huang, D. Hu, and G. Dong, “Existence and global exponential stability of periodic solution for Cohen-Grossberg neural networks with delays,” Nonlinear Analysis: Real World Applications, vol. 7, no. 4, pp. 572–590, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. L. Wang, “Stability of Cohen-Grossberg neural networks with distributed delays,” Applied Mathematics and Computation, vol. 160, no. 1, pp. 93–110, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. Y. Li and X. Fan, “Existence and globally exponential stability of almost periodic solution for Cohen-Grossberg BAM neural networks with variable coefficients,” Applied Mathematical Modelling, vol. 33, no. 4, pp. 2114–2120, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  13. C. Li and S. Yang, “Existence and attractivity of periodic solutions to non-autonomous Cohen-Grossberg neural networks with time delays,” Chaos, Solitons & Fractals, vol. 41, no. 3, pp. 1235–1244, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  14. Z. Yuan and L. Yuan, “Existence and global convergence of periodic solution of delayed neural networks,” Mathematical and Computer Modelling, vol. 48, no. 1-2, pp. 101–113, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. X. H. Tang and X. Zou, “The existence and global exponential stability of a periodic solution of a class of delay differential equations,” Nonlinearity, vol. 22, no. 10, pp. 2423–2442, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  16. J. P. LaSalle, The Stability of Dynamical Systems, SIAM, Philadelphia, Pa, USA, 1976. View at MathSciNet
  17. A. Berman and R. J. Plemmons, Nonnegative Matrices in the Mathematical Sciences, Computer Science and Applied Mathematic, Academic Press, New York, NY, USA, 1979. View at MathSciNet